Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 50, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 11, 2018, 2:22 AM MST for Maricopa County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2018, 2:22 AM MST (09:22 UTC)
- Expired
- Aug 11, 2018, 5:15 AM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 33 km from the middle of the area, began a volume at 09:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 9.4 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 276 J/kg
- Mixed-layer CIN
- -239 J/kg
- Mixed-layer LCL
- 2297 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
393 WGUS55 KPSR 110922 FFWPSR AZC013-111215- /O.NEW.KPSR.FF.W.0050.180811T0922Z-180811T1215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Phoenix AZ 222 AM MST SAT AUG 11 2018 The National Weather Service in Phoenix has issued a * Flash Flood Warning for... Maricopa County in south central Arizona... * Until 515 AM MST. * At 217 AM MST, reporting gauges along Indian Bend Wash indicate moderate flooding is occurring affecting roadways along Indian Bend Wash, including Hayden Road near McDonald Drive. Flash flooding is already occurring. Flood waters are moving down Indian Bend Wash from near Indian Bend Road southward toward the Salt River. Moderate flooding along the Indian Bend Wash is expected through at least 4 AM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3355 11189 3344 11190 3344 11194 3356 11193 $$ CK
2 follow-up statements
404 WGUS75 KPSR 111012 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 312 AM MST SAT AUG 11 2018 AZC013-111215- /O.CON.KPSR.FF.W.0050.000000T0000Z-180811T1215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Maricopa AZ- 312 AM MST SAT AUG 11 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 AM MST FOR MARICOPA COUNTY... At 308 AM MST, gauges in the warned area continue to show minor to moderate flooding. Flash flooding is already occurring. Flood waters are moving down Indian Bend Wash from near Indian Bend Road southward toward the Salt River. The flood crest has just occurred and flood waters will slowly recede through 5 AM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3355 11189 3344 11190 3344 11194 3356 11193 $$ CK
716 WGUS75 KPSR 111207 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 507 AM MST SAT AUG 11 2018 AZC013-111216- /O.EXP.KPSR.FF.W.0050.000000T0000Z-180811T1215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Maricopa AZ- 507 AM MST SAT AUG 11 2018 ...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY WILL EXPIRE AT 515 AM MST... Flood waters are still receding and minor flooding will still be possible through around 7 AM. Please continue to heed any remaining road closures. LAT...LON 3355 11189 3344 11190 3344 11194 3356 11193 $$ CK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 8:55 PM MST, 5 hours 27 minutes earlier.
Area forecast discussion, Aug 10, 8:55 PM MST, 5 hours 27 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
855 PM MST Fri Aug 10 2018
.UPDATE...
Updated DISCUSSION and AVIATION sections.
&&
.SYNOPSIS...
Favorable northeasterly flow aloft along with sufficient
moisture will keep an active monsoon pattern in place through
the weekend. Thunderstorms that develop will have the potential to
approach severe limits, with strong winds, frequent lightning,
areas of blowing dust, and locally heavy rain possible. The
increase in moisture will also help keep temperatures below normal
through the weekend.
&&
.DISCUSSION...
So far, this evening has been much quieter than last evening -
despite strong northeasterly steering flow. Activity over the
higher terrain (especially Rim and southern Yavapai County) has
been more isolated. The 00Z PSR sounding shows a cap at about 760
mb with considerable associated CIN. The MLCAPE values not overly
impressive either at around 450 J/kg. However, Gila County has
just recently become quite a bit more active - likely in
associated with a disturbance aloft. With strong storms moving
toward the lower terrain of south-central AZ (including metro
Phoenix) and good temp/dew point spreads, there is good potential
for very strong winds to affect a large area. The key question is
whether or not the outflow will be strong enough to overcome the
CIN. In recent days, we've seen high CIN values be overcome so
have not given up on storms moving across the valley floors.
As for model data, the HRRR has been trending down on it's
activity the 02Z has now dropped the late night activity for Gila
and Maricopa Counties. However, it has been handling current
activity poorly. For instance, it hasn't been depicting the
northern Yavapai storms nor the Gila County storms (as of this
writing). Meanwhile, the NAM Nest which has handled early evening
activity better, brings strong storms right through Gila,
Maricopa, and Pinal Counties. With fast storm movement, we may
not see much in the way of true flash flooding - but could still
see nuisance flooding. Will not cancel the Flash Flood Watch
yet, but may need to pare back some areas.
&&
.PREVIOUS DISCUSSION...Issued 213 pm....
Latest water vapor imagery depicts an elongated trough in TX
extending back westward into Arizona. Further north, an
anticyclone predominates across the Great Basin. Between these two
systems, a much stronger than normal northeasterly steering flow
persists across the Desert Southwest.
Still expecting tonight to be relatively active across the forecast
area, with the aforementioned northeasterly flow and well-below
normal temperatures in the mid-levels. Latest ACARS soundings
out of KPHX still show that temperatures have barely warmed from
this morning and are as cold as -8C to -9C at 500 mb. Looking
upstream, latest water vapor imagery shows some reflection of
increased drying associated with vorticity near the Four Corners.
This will likely provide extra ascent to cells forming along the
Mogollon Rim later this afternoon and this evening.
Forecast is weighted heavily towards the HREF, which indicates that
activity will be most concentrated across south-central Arizona. NAM
Nest initialized last night's activity well and also suggests
activity will move through the Phoenix area tonight. Successive runs
of the HRRR also continue to point to a complex of storms dropping
rapidly out of the higher terrain and into the Phoenix area perhaps
as late as midnight. Given its past success this summer, this seems
reasonable and above average PoPs were retained for tonight.
PWATS are not exceptional, though still sufficient to produce storms
with heavy rain. The most vulnerable areas for flash flooding are
across eastern Maricopa County, where the highest rain totals have
been observed the past few days. However, there is a discernible
threat further south and west, given the stronger than normal
steering flow and a Flash Flood Watch has been issued as far west as
La Paz County.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL...
Storms over Gila County will push outflow into metro Phoenix. The
TAF site most likely to see a strong wind shift (and reduced
visibilities from this outflow) is KIWA. Expect at least isolated
storms to move across the Valley floor behind the outflows
(generally from east to west). Have held off for now on TSRA in
the TAFs but that could very well change. Any storms that form
will be able to reinforce the pre-existing outflow winds in terms
of strength/speed but will make for more erratic directions. They
would also produce brief very heavy rain.
Southeast California/Southwest Arizona including KIPL and KBLH:
Storm activity near and west of the Lower Colorado River Valley
looks unlikely. However, storms from south-central Arizona may
reach portions of La Paz and Yuma County (after midnight). More
likely will be outflow from distant storms. At this time, the TAFs
do not reflect outflow related wind shifts but that is subject to
change.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Monday through Friday: Monsoon moisture and precipitation
chances are forecast to decrease early next week. During
this period, storms will mainly be relegated to the higher
terrain with only a remote chance in the lower elevations.
Consequently, temperatures will be near to slightly above average
while afternoon humidity minimums drop between 15-20 percent for
the lower elevations. Apart from this, winds will be light with
the typical afternoon breezes. A better chance of storms may return
late next week.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter reports may be needed later this week.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch until 2 AM MST Saturday for AZZ531-533-534-
536>544-546-548>551.
Flash Flood Watch until 11 PM MST this evening for AZZ545-547-
552-556>558-560>563.
CA...None.
&&
DISCUSSION...AJ
PREVIOUS DISCUSSION...Hirsch/Hernandez
AVIATION...AJ
FIRE WEATHER...Hirsch/WilsonIn the hours before
Local storm report, Aug 11, 12:13 AM MST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1213 AM MST SAT AUG 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1151 PM TSTM WND DMG 2 SSE LITCHFIELD PARK 33.48N 112.35W
08/10/2018 MARICOPA AZ TRAINED SPOTTER
TRAINED SPOTTER REPORTED TREES DOWN AND PEA
SIZE HAIL.
&&
BHLocal storm report, Aug 11, 12:19 AM MST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1219 AM MST SAT AUG 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM TSTM WND GST 6 WNW BUCKEYE 33.42N 112.69W
08/10/2018 M58 MPH MARICOPA AZ AWOS
A 58 MPH WIND GUST WAS REPORTED AT BUCKEYE
MUNICIPAL AIRPORT.
&&
BHLocal storm report, Aug 11, 12:39 AM MST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1239 AM MST SAT AUG 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM FLASH FLOOD 6 W PARADISE VALLEY 33.54N 112.04W
08/11/2018 MARICOPA AZ PUBLIC
PUBLIC PHOENIX RESIDENT REPORTED ROARING
WATERS FLOWING DOWN A WASH BEHIND THEIR
HOUSE. THIS WAS IS BEHIND EAST MYRTLE AVENUE
AND RUNS UNDER THE 51.
&&
BHSpecial weather statement, Aug 11, 12:58 AM MST, 1 hour 24 minutes before
Special Weather Statement National Weather Service Phoenix AZ 1258 AM MST SAT AUG 11 2018 AZZ538>540-559-110845- Sonoran Desert Natl Monument AZ-Buckeye/Avondale AZ- Tonopah Desert AZ-Gila Bend AZ- 1258 AM MST SAT AUG 11 2018 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 145 AM MST... At 1257 AM MST, Doppler radar was tracking strong thunderstorms along a line extending from 10 miles south of Estrella Mountain Ranch to near Tonopah. Movement was southwest at 20 mph. Wind gusts up to 45 mph will be possible with these storms. Locations impacted include... Goodyear, Buckeye, Gila Bend, Tonopah, Palo Verde, Bosque, Cotton Center, Painted Rock Dam, Sonoran National Monument, Palo Verde Nuclear Generation Station, Wintersburg, Hassayampa, Rainbow Valley and Arlington. This includes the following highways... AZ Interstate 10 between mile markers 88 and 108. AZ Interstate 8 between mile markers 113 and 128. AZ Route 238 between mile markers 1 and 13. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3281 11257 3324 11333 3359 11297 3325 11234 TIME...MOT...LOC 0757Z 029DEG 18KT 3318 11244 3349 11297 CK
Special weather statement, Aug 11, 1:49 AM MST, 33 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
149 AM MST SAT AUG 11 2018
AZZ541-545-547-110930-
New River Mesa AZ-Cave Creek/New River AZ-Rio Verde/Salt River AZ-
149 AM MST SAT AUG 11 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 230 AM
MST...
At 149 AM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Sycamore Creek to 8 miles south of Childs
Power Plant. Movement was southwest at 30 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Scottsdale, New River, Cave Creek, Carefree, Lake Pleasant, Desert
Mountain, Camp Creek, Horseshoe Reservoir, Anthem and Seven Springs.
This includes the following highways...
AZ Interstate 17 between mile markers 223 and 241.
AZ Route 74 near mile marker 22, and between mile markers 28 and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3400 11168 3386 11154 3368 11182 3382 11226
3389 11229 3391 11224 3395 11224 3397 11219
3401 11218 3402 11216 3404 11216 3405 11213
TIME...MOT...LOC 0849Z 050DEG 33KT 3399 11150 3424 11175
CKSpecial weather statement, Aug 11, 1:54 AM MST, 28 minutes before
Special Weather Statement National Weather Service Phoenix AZ 154 AM MST SAT AUG 11 2018 AZZ534-537-538-540-542-544-110945- Aguila Valley AZ-Buckeye/Avondale AZ-Tonopah Desert AZ- Northwest Valley AZ-Deer Valley AZ-North Phoenix/Glendale AZ- 154 AM MST SAT AUG 11 2018 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 245 AM MST... At 154 AM MST, Doppler radar was tracking a strong thunderstorm over Beardsley, or over Sun City West, moving west at 35 mph. Winds in excess of 45 mph will be possible with this storm. Locations impacted include... Surprise, Buckeye, El Mirage, Youngtown, Sun City West, Sun City, Waddell, Surprise Stadium, White Tank Mountain Park, Beardsley, Vistancia and Hassayampa. This includes the following highways... AZ Interstate 10 between mile markers 104 and 118. US Highway 60 between mile markers 130 and 147. AZ Route 85 between mile markers 153 and 154. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3379 11229 3362 11225 3334 11272 3375 11290 TIME...MOT...LOC 0854Z 079DEG 30KT 3370 11237 CK
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 8:13 PM MST | Special Weather Statement | PSR | Gila | 47 min |
| Aug 10, 8:25 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa, Pinal | 35 min |
| Aug 10, 9:00 PM MST | Special Weather Statement | PSR | Gila | 45 min |
| Aug 10, 9:11 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 94 min |
| Aug 10, 9:14 PM MST | Special Weather Statement | PSR | Pinal | 46 min |
| Aug 10, 9:40 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa | 35 min |
| Aug 10, 9:59 PM MST | Areal Flood Advisory | PSR | Gila, Maricopa | 3 hr |
| Aug 10, 10:01 PM MST | Special Weather Statement | PSR | 44 min | |
| Aug 10, 10:08 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa | 37 min |
| Aug 10, 10:15 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Aug 10, 10:26 PM MST | Special Weather Statement | PSR | Maricopa | 49 min |
| Aug 10, 10:35 PM MST | Flash Flood Warning | PSR | Gila, Maricopa, Pinal | 3 hr |
| Aug 10, 10:37 PM MST | Dust Storm Warning | PSR | Maricopa | 14 min |
| Aug 10, 10:39 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa | 51 min |
| Aug 10, 10:46 PM MST | Special Weather Statement | PSR | Maricopa | 44 min |
| Aug 10, 10:53 PM MST | Areal Flood Advisory | PSR | Maricopa | 112 min |
| Aug 10, 11:02 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 43 min |
| Aug 10, 11:26 PM MST | Special Weather Statement | PSR | Maricopa | 49 min |
| Aug 10, 11:30 PM MST | Special Weather Statement | PSR | 30 min | |
| Aug 10, 11:31 PM MST | Flash Flood Warning | PSR | Maricopa | 119 min |
| Aug 10, 11:35 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Aug 10, 11:38 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 52 min |
| Aug 11, 12:12 AM MST | Special Weather Statement | PSR | Maricopa | 48 min |
| Aug 11, 12:20 AM MST | Dust Storm Advisory | PSR | La Paz, Maricopa, Yuma | 40 min |
| Aug 11, 12:49 AM MST | Areal Flood Warning | PSR | Maricopa | 6 hr |
| Aug 11, 12:54 AM MST | Flash Flood Watch | PSR | Gila, Maricopa, Pinal | 4 hr |
| Aug 11, 12:58 AM MST | Special Weather Statement | PSR | Maricopa | 47 min |
| Aug 11, 1:49 AM MST | Special Weather Statement | PSR | 41 min | |
| Aug 11, 1:54 AM MST | Special Weather Statement | PSR | Maricopa | 51 min |
| Aug 11, 5:37 AM MST | Special Weather Statement | PSR | La Paz | 38 min |
| Aug 11, 6:18 AM MST | Special Weather Statement | PSR | La Paz | 42 min |
| Aug 11, 6:41 AM MST | Areal Flood Advisory | PSR | La Paz, Yuma | 3 hr |
| Aug 11, 6:56 AM MST | Special Weather Statement | PSR | 49 min | |
| Aug 11, 8:15 AM MST | Special Weather Statement | PSR | La Paz | 45 min |
| Aug 11, 9:14 AM MST | Special Weather Statement | PSR | La Paz | 31 min |
| Aug 11, 9:52 AM MST | Areal Flood Warning | PSR | La Paz, Yuma | 38 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.